Alert archive / Idaho / Red Flag Warnings in 2024

Red Flag Warning 21, NWS Boise, ID

September 10, 202416 counties in Idaho

NWS Boise, ID issued this red flag warning at Sep 10, 2024, 2:18 PM MDT for 16 counties in Idaho. It took effect at Sep 11, 2024, 12:00 PM MDT. It was in force for 9 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 10, 2024, 2:18 PM MDT (20:18 UTC)
In effect from
Sep 11, 2024, 12:00 PM MDT
Expired
Sep 11, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Adams County, ID, Boise County, ID, Camas County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Idaho County, ID, Jerome County, ID, Lincoln County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 53 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 2:21 PM MDTTSTM WND GST 4120 Se Boise, IDMesonet station LLCI1 Nraws 5.
Sep 11, 3:04 PM MDTTSTM WND GST 401 S Mountain Home Afb, IDAWOS station KMUO Mountain Home AFB.
Sep 11, 3:31 PM MDTTSTM WND GST 4013 Ssw Riddle, IDMesonet station SPAI1 Sho-Pai.
Sep 11, 3:50 PM MDTNON-TSTM WND GST 3810 E Lowman, IDMesonet station TT439 Iraws 60.
Sep 11, 4:09 PM MDTTSTM WND GST 524 Sw Featherville, IDMesonet station WAGI1 Wagontown.
Sep 11, 4:39 PM MDTTSTM WND GST 4917 Se Atlanta, IDMesonet station FLEI1 Fleck Summit.
Sep 11, 4:42 PM MDTTSTM WND GST 4219 Ese Riddle, IDMesonet station PCKI1 Pole Creek.
Sep 11, 4:55 PM MDTTSTM WND GST 4517 Wsw Hagerman, IDMesonet station TWBI1 Twin Buttes.
Sep 11, 5:00 PM MDTTSTM WND GST 5914 E Atlanta, IDUpper Vienna VINMT at 9600 feet. Temp was 35 degrees.
Sep 11, 5:31 PM MDTTSTM WND GST 4613 Ssw Riddle, IDMesonet station SPAI1 Sho-Pai.
Sep 11, 5:32 PM MDTTSTM WND GST 473 E Jerome, IDAWOS station KJER Jerome County.
Sep 11, 5:35 PM MDTTSTM WND GST 523 Wsw Gooding, IDAWOS station KGNG 3 WSW Gooding.
Sep 11, 5:44 PM MDTTSTM WND GST 5210 Ssw Hill City, IDMesonet station DEHI1 Deer Haven.
Sep 11, 6:00 PM MDTNON-TSTM WND GST 5111 N Shoshone, IDKinsey Butte ITD site.
Sep 11, 6:15 PM MDTNON-TSTM WND GST 521 Ene Richfield, IDMesonet station RIC 1 ENE Richfield Station Elevation: 4314 ft.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3439 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS85 KBOI 102018
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
218 PM MDT Tue Sep 10 2024

...SCATTERED STRONG THUNDERSTORMS WEDNESDAY INTO THE EVENING...
...BREEZY WINDS OUTSIDE OF STORMS IN SOUTHERN ZONES...

.A strong upper level low will create conditions very favorable
for the development of thunderstorms Wed into Wed evening. Storms
are expected to form in eastern OR early Wed morning and move 
into SW ID around noon MDT. After this first round moves through, 
additional storms should form and then continue to move northeast 
throughout the region. Scattered lightning is likely. Strong to 
severe outflow gusts are possible near storms. Heavy rain rates on
burn scars pose a localized flash flood and debris flow risk.
Storms weaken to showers Wednesday night and chances of wetting
rains increases through Thursday.

IDZ400>403-420-421-423-424-426-111500-
/O.UPG.KBOI.FW.A.0013.240911T1800Z-240912T0600Z/
/O.NEW.KBOI.FW.W.0021.240911T1800Z-240912T0300Z/
Northern Boise BLM-Western Payette National Forest-
Eastern Payette National Forest-Northern Boise National Forest-
Treasure Valley BLM-
Southern Boise National Forest/Western Sawtooth National Forest-
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
218 PM MDT Tue Sep 10 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
LIGHTNING FOR FIRE WEATHER ZONES 400, 401, 402, 403, 420, 421,
423, 424, AND 426...

The National Weather Service in Boise has issued a Red Flag
Warning for lightning, which is in effect from noon to 9 PM MDT
Wednesday. The Fire Weather Watch has
been replaced by this Red Flag Warning.

* Thunderstorms...Scattered to isolated.

* Outflow Winds...50 to 60 mph.

* Timing...From noon to 9 PM MDT Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$

ORZ636-637-646-111500-
/O.UPG.KBOI.FW.A.0013.240911T1200Z-240912T0600Z/
/O.NEW.KBOI.FW.W.0021.240911T1800Z-240912T0300Z/
Burns BLM-Vale BLM-Baker Valley-
218 PM MDT Tue Sep 10 2024 /118 PM PDT Tue Sep 10 2024/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TO 9 PM
MDT /8 PM PDT/ WEDNESDAY FOR LIGHTNING FOR FIRE WEATHER ZONES
636, 637, AND 646...

The National Weather Service in Boise has issued a Red Flag
Warning for lightning, which is in effect from noon MDT /11 AM
PDT/ to 9 PM MDT /8 PM PDT/ Wednesday. The Fire Weather Watch has
been replaced by this Red Flag Warning.

* Thunderstorms...Scattered to isolated.

* Outflow Winds...50 to 60 mph.

* Timing...From noon MDT /11 AM PDT/ to 9 PM MDT /8 PM PDT/
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$


L
2 follow-up statements
008 
WWUS85 KBOI 111450
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
850 AM MDT Wed Sep 11 2024

...SCATTERED STRONG THUNDERSTORMS TODAY INTO THE EVENING...
...BREEZY WINDS OUTSIDE OF STORMS IN SOUTHERN ZONES...

.A strong upper level low will create conditions very favorable
for the development of thunderstorms through this evening. Storms
have formed in eastern OR early this morning and will move into 
SW ID around noon MDT. After this first round moves through, 
additional storms should form and then continue to move northeast 
throughout the region. Scattered lightning is likely. Strong to 
severe outflow gusts are possible near storms. Heavy rain rates on
burn scars pose a localized flash flood and debris flow risk. 
Storms weaken to showers Wednesday night and chances of wetting 
rains increases through Thursday.

IDZ400>403-420-421-423-424-426-ORZ636-637-646-120300-
/O.CON.KBOI.FW.W.0021.240911T1800Z-240912T0300Z/
Northern Boise BLM-Western Payette National Forest-
Eastern Payette National Forest-Northern Boise National Forest-
Treasure Valley BLM-
Southern Boise National Forest/Western Sawtooth National Forest-
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
Burns BLM-Vale BLM-Baker Valley-
850 AM MDT Wed Sep 11 2024 /750 AM PDT Wed Sep 11 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/
TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR LIGHTNING FOR FIRE
WEATHER ZONES 400, 401, 402, 403, 420, 421, 423, 424, AND 426...

* Thunderstorms...Scattered to isolated.

* Outflow Winds...50 to 60 mph.

* Timing...From noon MDT /11 AM PDT/ today to 9 PM MDT /8 PM 
  PDT/ this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$


L
353 
WWUS85 KBOI 120236
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
836 PM MDT Wed Sep 11 2024


IDZ400>403-420-421-423-424-426-ORZ636-637-646-120345-
/O.EXP.KBOI.FW.W.0021.000000T0000Z-240912T0300Z/
Northern Boise BLM-Western Payette National Forest-
Eastern Payette National Forest-Northern Boise National Forest-
Treasure Valley BLM-
Southern Boise National Forest/Western Sawtooth National Forest-
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
Burns BLM-Vale BLM-Baker Valley-
836 PM MDT Wed Sep 11 2024 /736 PM PDT Wed Sep 11 2024/

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING FOR LIGHTNING FOR FIRE WEATHER ZONES 400, 401, 402, 403,
420, 421, 423, 424, 426, 636, 637, AND 646...

Only a few thunderstorms remain across the area so the warning was
allowed to expire. 

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Sep 10, 10:15 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 10, 10:15 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1015 AM MDT Tue Sep 10 2024

.DISCUSSION...A trough over the Gulf of Alaska is moving
southeastward toward the Pacific NW today. Expect increasing
clouds later this afternoon with isolated showers and
thunderstorms northwest of Baker and Burns OR this afternoon and
evening. One last warm day with temperatures around 10 degrees
above normal today before temperatures fall 10-20 degrees on
Wednesday. The cold front will move through the area on
Wednesday morning in eastern OR and Wednesday afternoon in
southwest Idaho, with showers and thunderstorms along the cold
front. Thunderstorms will be capable of wind gusts up to 60 mph
and hail up to 1" on Wednesday afternoon. The Storm Prediction
Center has much of SE Oregon and southwest Idaho in a marginal
risk for severe weather on Wednesday for these threats as well.
Flash flooding and debris flows remains a concern from heavy
rainfall rates over recent burn scars. Current forecast on track
with no updates.

&&

.AVIATION...Increasing high clouds. Isolated showers and
thunderstorms W of KBKE KBNO late this afternoon. Low VFR with
areas of IFR conditions and mountain obscuration from wildfire
smoke. Surface winds: NW- SW 5-15 kt. Gusts up to 25 kt along
the NV border and in central ID. Winds aloft at 10kft MSL:
W-SW 15-25 kt.

KBOI...Low VFR in smoke. Surface winds: SE 5-10 kt shifting to the
northwest by Tue/22Z.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Thursday night...One more day of
warm and dry conditions today before a major pattern change
takes place. Temperatures today will be around 10 degrees above
normal with valley highs in the lower 90s. It will be breezy in
the higher elevations with lighter winds in the valleys. Smoky
conditions will continue from wildfires in the central Oregon
and central Idaho mountains. Clouds will increase ahead of an
upper low approaching the Pacific Northwest coast. This feature
will bring a 20-40% chance of showers and slight chance of
thunderstorms to northeast Oregon and west- central Idaho
tonight.

The center of the low will begin to move inland on Wednesday and
push a cold front through our area. The front will reach
southeast Oregon by late morning and move across southwest Idaho
in the afternoon. Showers and scattered thunderstorms will
develop along and behind the front. Instability and wind shear
will increase ahead of the low center, allowing for strong
thunderstorms to develop Wednesday afternoon and evening with
gusty winds 40-60 mph, small hail, and heavy rain possible. PWs
will only reach around the 60th-70th percentile which will limit
overall flash flooding threat, but flash flooding and debris
flows will be a concern from heavy rainfall over recent burn
scars. Temperatures will cool around 15 degrees from today.
Winds outside of thunderstorms will become gusty behind the cold
front.

The low will gradually move east Wednesday night and Thursday
with showers and a slight chance of thunderstorms continuing
near the low center. This will result in the highest chance of
rain over the central Idaho mountains (60-90% chance) and lesser
chances (30-50%) elsewhere. Areas of heavier rainfall are
possible as moisture wraps around the backside of the low. Storm
total rainfall will vary significantly across the area with the
highest totals expected in the central Idaho mountains where
several large wildfires continue to burn. Currently there is a
50-80% chance of at least 0.5 inch of precipitation and a 10-30%
chance of at least 1 inch in the central Idaho mountains.
Elsewhere, 0.10 to 0.25 inch of precipitation is most likely,
but localized heavier totals are possible. Snow levels will
fall to 8000-9000 feet on Thursday, allowing the highest peaks
to see light snow accumulations. Temperatures will cool another
10 degrees from Wednesday, with highs 10-15 degrees below
normal. Gusty northwest winds will continue as the low moves
east. Precipitation chances will decrease Thursday night as the
low lifts into Montana.

LONG TERM...Friday through Tuesday...Dry conditions along with a
warming trend are favored in the latest models that commences on
Friday and continues into the weekend. Temperatures on Friday
average about 5 degrees below normal in the wake of the exiting
upper trough. Temperatures then warm to slightly above normal over
the weekend ahead of the next Pacific trough as it approaches the
coast. Models diverge with regard to timing and strength of the
trough early next week. Most ensemble members indicate the trough
reaching our area by Tuesday with an uptick in shower chances from
15-30 percent on Monday to 30-50 percent on Tuesday. Temperatures
trend cooler each day with highs on Tuesday around 5 to 10 degrees
below normal.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening IDZ400>403-420-421-423-424-426.
OR...Fire Weather Watch from Wednesday morning through Wednesday
     evening ORZ636-637-646.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...KA
AVIATION.....KA
SHORT TERM...ST
LONG TERM....BW

Nearby

Red Flag Warnings in Idaho, 2024Red Flag Warnings in Oregon, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.